Police Issue Teddy Bear Ecstasy Warning
What looks just like harmless candy may actually be teddy bear ecstasy. And police suspect that’s exactly what put four young girls from the UK in the hospital!
Police don’t know exactly what these particular tablets include, but the girls’ symptoms suggest they were teddy bear ecstasy. After taking the candy-like pills, the group of 13-year-old were rushed to the hospital.
“This could have caused devastation for several families and, as with any illegal drug, there can be serious or even fatal consequences if you use them,” said Detective Inspector Gareth Davies.
Thankfully, the girls are all recovering and police have arrested the man they suspect to be responsible.
The terrifying incident is a startling reminder of how often illegal drugs are distributed in brightly colored pill form intended to look like candy.
It’s incredibly important for parents to talk with their kids about the dangers of drugs. But the conversation should also include things like teddy bear ecstasy — pills that can easily be mistaken for candy.
Here’s what you need to know about ecstasy:
1) Ecstasy is a street name for MDMA
Ecstasy is the more common street name for an illegal synthetic drug, comprised of 3,4-methylenedioxymethamphetamine (MDMA). Other street names include Molly, XTC, X, E, Adam, Eve, clarity, hug, beans, love drug, lovers' speed, peace, uppers, etc. However, nowadays drug dealers often mix ecstasy with other drugs substances, including amphetamines, LSD, heroin and even rat poison! This only adds to the danger of the drug, as the user never really knows exactly what they are ingesting.
2) Ecstasy can be disguised as candy
Ecstasy is most commonly distributed in pill form, though it can also be snorted, smoked, or injected intravenously. The tablets usually come in bright colors, various shapes and can be stamped with designs such as butterflies, hearts, etc.
The candy-like appearance, such as with teddy bear ecstasy, increases its appeal, especially with younger audiences. However, while markings on the tablets can operate as a type of “branding” for the drug, they are no guarantee of the quality or purity of the product. The dosage of MDMA can vary significantly, again adding to the danger that users can never be sure of exactly what they are taking.
3) Ecstasy was developed by a pharmaceutical company
Merck pharmaceutical company created ecstasy in 1912 by as a diet pill. However, it never made it to the market. The drug wasn’t used much until the 1950s, when the U.S. Army investigated potential psychological uses for the drug. It was finally added to the list of drugs prohibited from sale or use in 1985.
4) Ecstasy is often marketed as the “love drug”
Ecstasy heightens the user’s senses causing excitation and feelings of physical and mental prowess. It also amplifies perception of colors and sound, as well as physical sensations, giving it a “love drug” reputation. It’s an especially popular party drug at events like raves, dance clubs, etc.
However, after the period of pleasant sensations passes, users generally feel tired, sad, depressed, and irritable.
5) Ecstasy can have unexpected and dangerous side effects
Ecstasy suppresses the body’s natural alarm signals. So, a person on ecstasy is at risk of risks going beyond his or her physical limitations. For example, an ecstasy user may not realize they’ve become overheated and could possibly faint or even die of heatstroke.
Many times users will combine ecstasy with other substances, such as alcohol, which only increases the risk of negative reactions.
Side effects of ecstasy include:
- Muscle cramping
- Sweating and chills
- Shaking and tremors
- Blurred vision
- Higher heart rate
- Increase in blood pressure
- Tension in mouth, face, and jaw
- Feeling faint
6) “Piggybacking” creates increased risk of an overdose
People tend to develop a tolerance for ecstasy fairly quickly. Repeated use makes it difficulty, if not impossible, for them to experience the same pleasurable effects that they did at first. As a result, users will start “piggybacking.” This is where a person takes more than one dose at a time, or a series of pills over a period of time. This can easily lead to an overdose, which causes severe and extremely dangerous health effects such as loss of consciousness, dehydration, high blood pressure, panic attacks, seizures and heart failure.
Party drugs like ecstasy are becoming increasingly popular among our youth. And with its candy-like appearance, it is crucial for parents and kids alike to be warned of its serious dangers.
The Foundation for a Drug-Free World offers all kind of information about ecstasy, as well as plenty of other illegal drugs. Watching their video on the truth about ecstasy with your kids is a great way to start a conversation.
WATCH: The dangerous truth about ecstasy
Please be sure to share this story to get the warning out about teddy bear ecstasy!
h/t: Daily Mail
YOU MAY ALSO LIKE: 7 ways to pray when your child goes astray